MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTACTIC

BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTACTIC
Model Number 22268A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/14/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a pedicle screw was placed in the patient's spine in a different position than desired with brainlab navigation involved, despite according to the information available from the hospital: - the deviation of the pedicle screw placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screw was corrected to its intended position with navigation at the very same surgery.- the final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.- there was no actual harm nor negative effect to the patient due to the deviating placement, despite a direct (or increased) risk to harm a critical structure due to the deviating placement - no remedial actions for the patient were reported that would have been done, necessary or planned, nor was prolongation of hospitalization reported.H6: according to the results of technical investigation and the (limited) information provided by the hospital, the investigation results could neither confirm nor disprove an actual inaccuracy of the information provided by brainlab navigation.During the course of the investigation, two factors were found to potentially contribute to the inaccuracy alleged: - a not sufficiently accurate instrument tracking of the non-brainlab tap and screwdriver to the navigation by the user: the instruments were equipped with a third-party array adapter, not following brainlab recommendations, that apparently did not provide a sufficiently rigid connection.Movements between the instrument and the attached navigation reference array cannot be recognized by the navigation and therefore will lead to an inaccurate instrument tracking.- a relative movement of the anatomy during the surgery between the vertebra the patient reference array was fixated to (the sacrum.), and the vertebrae operated on (l5) due to a non-rigid connection of these and forces applied to the spine.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if the connection in between the vertebrae is not rigid - results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.Apparently, the potentially resulting deviation between the registered preoperative image scan in the navigation display and the actual patient anatomy was not recognized by the user with the appropriate and necessary accuracy verification throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open surgery on the lumbar spine for a fusion of vertebrae l4 to l5, with intended placement of 4 vertebra screws bilateral for fixation (at l4 and l5), was performed with the aid of the display by the brainlab navigation software spine&trauma 3d 2.6.During the procedure the surgeon: - with the patient in prone position attached the navigation reference array on the sacrum.- acquired an intra-operative 3d (x-ray) scan of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation.- verified the registration and accepted the accuracy to proceed - used the brainlab pointer to determine the correct entry point and angle of the screw on l5 - used the brainlab drill guide to make a hole with the intended angulation, and a navigated non-brainlab tap to make the hole bigger - placed the screw with a navigated non-brainlab screwdriver into the prepared path in l5.- acquired an x-ray image to check the screw placement, determined that the screw was placed at the right entry point, but angled too far laterally than intended.- rechecked the instruments and determined an inaccuracy of the non-brainlab tap and screwdriver - decided to remove the screw in l5 and re-placed it without the use of navigation - continued the surgery, including the placement of the remaining 3 screws, without the aid of navigation.According to the information available from the hospital: - the deviation of the pedicle screw placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screw was corrected to its intended position with navigation at the very same surgery.- the final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.- there was no actual harm nor negative effect to the patient due to the deviating placement, despite a direct (or increased) risk to harm a critical structure due to the deviating placement.- no remedial actions for the patient were reported that would have been done, necessary or planned, nor was prolongation of hospitalization reported.

Brand Name
NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTACTIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
julia mehltretter
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key17316445
Report Number8043933-2023-00053
Device Sequence Number4036648
Product Code OLO
UDI-Device Identifier04056481106591
UDI-Public04056481106591
Combination Product (Y/N)N
Initial Reporter CountryEI
PMA/510(K) Number
K183605
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268A
Device Catalogue Number22268A
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/14/2023
Initial Report FDA Received Date07/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/01/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown